Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 174, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 6, 1998, 1:26 AM CDT for Okaloosa County, Florida. It was in force for 94 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 1998, 1:26 AM CDT (06:26 UTC)
- Expired
- Jun 6, 1998, 3:00 AM CDT
- In force
- 94 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Okaloosa County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 1:30 AM CDT | Thunderstorm Wind 61 | Countywide, FL | A line of severe thunderstorms moved through the county between 1230 am and 130 am. Trees and power lines were blown down throughout the county. Most of the damage occurred in the south part of the county. Hurlburt field reported a gust of 70 mph and Eglin |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 11:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
222 WUUS1 KMOB 060625 RRA SVRMOB FLC091-060800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 126 AM CDT SAT JUN 6 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OKALOOSA COUNTY IN NORTHWESTERN FLORIDA * UNTIL 300 AM CDT * AT 128 AM CDT... A LINE OF SEVERE THUNDERSTORMS WAS MOVING RAPIDLY EAST AT 50 MPH AS IT APPROACHED THE SANTA ROSA- OKALOOSA COUNTY BORDER. THIS LINE OF STORMS HAS A HISTORY OF WIDESPREAD DAMAGING STRAIGHT-LINE WINDS. * THE SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS OKALOOSA COUNTY THROUGH 245 AM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:24 PM CDT, 11 hours 2 minutes earlier.
Area forecast discussion, Jun 5, 2:24 PM CDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 224 PM CDT FRI JUN 5 1998 THIS AFTERNOONS MCS MOVING THRU CNTRL MS ALONG WHAT APPEARS TO AN OLD OUTFLOW BNDRY. NOT SURE THAT THIS COMPLEX WILL AFFECT THE IMMEDIATE COAST BUT WILL NEED TO LEAVE IN SOME POPS FOR THIS EVENING...HIGHER OVER NRN COUNTIES. CAPES ARND 2500 J/KG AND RAPID MOVEMENT OF LINE CUD PRODUCE SFC WINDS NEAR SVR THRESHOLD YET THIS AFTERNOON. ETA SHOWS COMPLEX DISSIPATING RAPIDLY AFTER SS. NEAR ZONAL FLOW TO PUSH H7 TROFS RAPIDLY ACRS FA NEXT 24 HOUS IN ADVANCE OF SLOW MOVING SFC FRONT. WEAK TROF OVER FA ARND 06Z TONIGHT WITH A SLIGHTLY STRONGER TROF ARND 12Z SAT. SVR WX NOT EXPECTED AFTER THIS AFTERNOON WITH LOSS OF DAYTIME HEAT AND WITH WEAK SHEAR AND LOWER CAPES. RAINFALL AMOUNTS CUD BEGIN TO BE A PROBLEM SAT MORNING BUT FFG VALUES RELATIVETLY HIGH. FRONT TO BE ALONG COAST NEAR SS SAT WITH COOLER AIR FOLLOWING SAT NIGHT AND SUN. MARINE AREA WILL CONTINUE TO HAVE SW WINDS NEAR SCEC LEVELS TONIGHT BECMG MORE WESTERLY DURING THE DAY AND NW OVER THE NEAR SHORE WATERS AFTER SUNSET SATURDAY. SCT TRW/RW THIS EVENING WILL BECOME MORE NUMEROUS TOWARD SUNRISE. MOB 75/86/65/85 4620 PNS 77/86/66/86 4620 DTS 78/85/71/86 3620 EVR 73/86/64/83 5610 11
In the hours before
Special weather statement, Jun 5, 8:10 PM CDT, 5 hours 16 minutes before
ALZ056>060-060130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 810 PM CDT FRI JUN 5 1998 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ALABAMA ...BUTLER... CONECUH... COVINGTON... CRENSHAW... ESCAMBIA AT 807 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STRONGER THUNDERSTORM ACTIVITY HAD ENDED OVER THESE COUNTIES...THUS BRINGING AN END TO THE THREAT OF SEVERE WEATHER. STRONG THUNDERSTORMS ARE CURRENTLY ADVANCING INTO ESCAMBIA COUNTY FLORIDA...BUT WILL CONTINUE TO TRACK TO THE EAST-SOUTHEAST. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS SOUTHWEST ALABAMA LATER TONIGHT.
Special weather statement, Jun 5, 8:10 PM CDT, 5 hours 16 minutes before
ALZ056>060-060130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 810 PM CDT FRI JUN 5 1998 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ALABAMA ...BUTLER... CONECUH... COVINGTON... CRENSHAW... ESCAMBIA AT 807 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STRONGER THUNDERSTORM ACTIVITY HAD ENDED OVER THESE COUNTIES...THUS BRINGING AN END TO THE THREAT OF SEVERE WEATHER. STRONG THUNDERSTORMS ARE CURRENTLY ADVANCING INTO ESCAMBIA COUNTY FLORIDA...BUT WILL CONTINUE TO TRACK TO THE EAST-SOUTHEAST. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS SOUTHWEST ALABAMA LATER TONIGHT.
Local storm report, Jun 5, 8:27 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
827 PM CDT FRI JUN 05 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM LEAKESVILLE MS WIND DAMAGE
06/05/98 GREENE 5 OR MORE TREES DOWN IN
LEAKESVILLE AND VICINITYThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 12:36 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 69 min |
| Jun 6, 12:56 AM CDT | Severe Thunderstorm Warning | MOB | Santa Rosa | 94 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.